Promethazine or ‘Phenergan’ is a phenothiazine derivative and a commonly prescribed first-generation antihistamine for various conditions. However, it is also one of the commonly misused drugs especially owing to its sedating properties. Reports of serious adverse effects caused by promethazine use have been described and it is currently not recommended for children under 2 years of age. Promethazine poisoning is difficult to diagnose and the clinicians are highly dependent on parents or caretakers’ history for diagnosis. We report a 14 months old child who presented with repeated episodes of apnea and fits. She was initially diagnosed and prescribed accordingly as a case of idiopathic epilepsy as investigations were inconclusive. However, it was later discovered that she had repeatedly been given promethazine syrup for sedation by a household maid. Separation from the maid eventually led to improvement in symptoms. Currently, she is on follow-up with no neurological or developmental sequelae.
SHADAB MASOOD, SAMREEN ASHRAF, SAMEEN ZAHRA, Farrah Naz, Junaid Rashid. (2021) Promethazine Poisoning in a 14 Months Old Girl: A Rare Case Report, Pakistan Pediatric Journal, Volume 45, Issue 3.